Angiotensin Converting Enzyme Inhibitor Induced Angioedema.
Am J Med. 2014 Jul 21;
Authors: Bezalel S, Mahlab-Guri K, Asher I, Werner B, Sthoeger ZM
Angiotensin converting enzyme inhibitors (ACE-I) are widely used, effective and well tolerated anti-hypertensive agents. The mechanisms by which those agents act can cause side effects such as decreased blood pressure, hyperkalemia and impaired renal function. ACE-I can induce cough in 5-35% and angioedema in up to 0.7% of the treated patients. Since cough and angioedema are considered class adverse effects, switching treatment to other ACE-I agents is not recommended. Angioedema due to ACE-I has a low fatality rate, although deaths have been reported when the angioedema involves the airways. Here, we review the role of bradykinin in the development of angioedema in patients treated with ACE-I as well as the incidence, risk factors, clinical presentation and available treatments for ACE-I induced angioedema. We also discuss the risk for recurrence of angioedema after switching from ACE-I to angiotensin receptor blockers (ARBs) treatment.
PMID: 25058867 [PubMed - as supplied by publisher]